Montana, 2023

Flash Flood and Hail in Montana, May 24, 2023

May 24, 2023 · NWS BYZ · 4 events in 2 counties and zones

A moist easterly surface flow, combined with a disturbance aloft, resulted in scattered thunderstorms across the Billings Forecast Area. Some of these thunderstorms produced very heavy rain and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist easterly surface flow, combined with a disturbance aloft, resulted in scattered thunderstorms across the Billings Forecast Area. Some of these thunderstorms produced very heavy rain and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 1:03 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, May 24, 1:03 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Billings MT
203 PM MDT Wed May 24 2023

.DISCUSSION...
Tonight through Thursday night...

Satellite imagery shows an amplified trof from WA to CA and
southerly flow over the central and northern Rockies. We are
starting to see convection develop in northern WY and to a lesser
extent along the Beartooth Foothills, but mesoanalysis shows
enough CIN to hold back the risk of stronger storms for maybe a
couple more hours. MLCapes are analyzed to be 500-1000 j/kg across
the eastern two-thirds of our cwa, while instability is lower
along our western foothills w/ downsloping west winds.

Expect scattered t-storms to develop by 22z and track SSW-NNE thru
our cwa thru the evening. Greatest bulk shear is in our far NW
(near 30 knots) while most of our cwa is seeing only 20-25 knots.
Bulk shear is lowest in our east, but there is some enhanced low
level shear east of surface trof extending from Rosebud to
Sheridan Counties. As a result, it appears the entire cwa will
need to be monitored for potentially strong storms. Risks are
heavy rain, small hail and gusty winds...but cannot rule out one
or two severe storms.

Later tonight, another wave lifting out of the great basin should
help to extend the potential for showers and weak t-storms
overnight. Thursday morning should be dry, but by midday we expect
the next round of wet convection to begin.

Pwats should reach or slightly exceed an inch by tomorrow,
resulting in widespread 1000 j/kg of cape per today's HREF. Shear
should be slightly higher than today but still modest at 25-30
knots. Forcing will also be a bit stronger as our heights are
reduced by another weak shortwave embedded in the southerly flow.
Overall, we anticipate another active day of showers & t-storms on
Thursday with a slightly greater chance of severe wx (this
includes the Billings metro area). SPC has updated their day2
outlook to marginal. Even w/o severe storms, pockets of very heavy
rain seem to be a certainty w/ any stronger storms.

Temperatures will continue to run several degrees above normal,
but highs on Thursday will be a little cooler than today (70s to
lower 80s...warmest east).

JKL

Friday through Wednesday...

Models generally agree on an unsettled weather pattern over the
Northern Rockies through Wednesday. Southwesterly flow aloft will
be in place with disturbances moving through the flow over the
area. At the surface, high pressure centered over the eastern US
should facilitate southeasterly flow across the central US that
transports moist air in the lower levels to our area. This
combination of features likely will produce scattered showers and
thunderstorms each day, especially during the afternoon and
evening hours. Precipitable water values should be around 0.75 to
1.00 inches, so storms likely will be capable of producing
localized heavy rainfall, strong gusty winds and small hail. Stay
tuned to the forecast through this weekend as we refine the
forecast and provide more details on potential thunderstorm
hazards each day.

High temperatures will generally be in the 70s through Sunday then
70s to lower 80s Monday through Wednesday. RMS/Archer

&&

.AVIATION...

Scattered showers and t-storms will produce local/brief MVFR-IFR
conditions late this afternoon and evening. Storms are capable of
producing heavy rain, small hail and erratic wind gusts. All TAF
sites are at risk of seeing a t-storm. VFR will otherwise prevail
late tonight and Thursday morning. More showers and t-storms are
expected to develop beginning around 19z tomorrow. There is a
small risk of localized fog late tonight, depending on where
rainfall occurs, but confidence is quite low at this time. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 054/074 053/072 055/073 053/075 054/079 055/079 056/080
    57/T    68/T    88/T    55/T    24/T    24/T    24/T
LVM 048/072 048/069 049/071 047/073 049/075 049/077 049/079
    48/T    49/T    69/T    46/T    35/T    34/T    25/T
HDN 054/076 054/075 054/075 052/075 052/080 053/080 054/082
    66/T    67/T    88/T    66/T    24/T    34/T    24/T
MLS 059/079 057/078 058/076 056/074 055/080 057/081 057/081
    73/T    65/T    77/T    75/T    33/T    22/T    23/T
4BQ 057/080 056/079 056/076 054/073 054/080 055/080 056/080
    55/T    55/T    66/T    65/T    23/T    23/T    23/T
BHK 057/082 056/078 056/077 053/075 053/078 054/080 054/079
    35/T    55/T    67/T    76/T    33/W    23/T    23/T
SHR 051/074 050/073 050/073 048/071 047/076 049/076 050/078
    56/T    57/T    68/T    56/T    24/T    34/T    35/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 24, 3:08 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
408 PM MDT Wed May 24 2023

MTZ138-171-242245-
Southern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
408 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of west central Big
Horn County through 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Pryor, or 32 miles north of Lovell, moving north
at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail, along with
         very heavy rain. Small hail may accumulate on the ground.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Big
Horn County, in the vicinity of the Pryor Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4525 10844 4546 10842 4546 10832 4548 10831
      4544 10805 4532 10812 4532 10813 4530 10814
      4531 10816 4530 10819 4529 10818 4528 10827
      4527 10827 4527 10831 4524 10832 4524 10835
TIME...MOT...LOC 2206Z 193DEG 7KT 4530 10830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Lester
Special weather statement, May 24, 3:36 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Billings MT
436 PM MDT Wed May 24 2023

MTZ057-138-235-242300-
Southern Big Horn MT-Southwestern Yellowstone MT-
Northern Big Horn MT-
436 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of west central Big
Horn and south central Yellowstone Counties through 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Fort Smith, or 25 miles southwest of Hardin,
moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail, along with
         heavy rainfall. Brief hail accumulation is possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Big
Horn and south central Yellowstone Counties, south of I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4546 10795 4546 10819 4575 10826 4574 10774
TIME...MOT...LOC 2234Z 178DEG 18KT 4554 10807

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Lester
Special weather statement, May 24, 3:39 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Billings MT
439 PM MDT Wed May 24 2023

MTZ031-058-242330-
Southern Rosebud MT-Northern Rosebud MT-
439 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of south central
Rosebud County through 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lame Deer, or 17 miles south of Colstrip, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lame Deer and Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4553 10671 4558 10673 4567 10673 4568 10682
      4579 10685 4583 10653 4556 10654
TIME...MOT...LOC 2239Z 163DEG 11KT 4564 10665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vertz
Special weather statement, May 24, 3:45 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
445 PM MDT Wed May 24 2023

MTZ031-242330-
Northern Rosebud MT-
445 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of northern Rosebud
County through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Miles City, moving north at 15 mph. Localized flooding
is likely occurring.

HAZARD...Heavy rain, winds in excess of 30 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Angela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4632 10617 4630 10636 4681 10644 4678 10616
TIME...MOT...LOC 2243Z 163DEG 11KT 4642 10626

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Vertz
Special weather statement, May 24, 4:00 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
500 PM MDT Wed May 24 2023

MTZ032-242345-
Custer MT-
500 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of central Custer
County through 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Volborg, or 28 miles southeast of Miles City,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Custer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4603 10522 4598 10553 4634 10574 4640 10537
TIME...MOT...LOC 2259Z 160DEG 16KT 4608 10547

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Setzenfand
Special weather statement, May 24, 4:04 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
504 PM MDT Wed May 24 2023

MTZ034-056-066-139-170-242330-
Southeastern Carbon MT-Beartooth Foothills MT-Red Lodge Foothills MT-
Northern Carbon MT-Northern Stillwater MT-
504 PM MDT Wed May 24 2023

...Strong thunderstorms will impact portions of south central
Stillwater and southwestern Carbon Counties through 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Absarokee to near Red
Lodge. Movement was northeast at 15 mph.

HAZARD...Wind gusts in excess of 40 mph and pea size hail, along
         with brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Lodge, Absarokee, Bearcreek, Cooney Reservoir State Park, Belfry,
Fishtail, Washoe, Roscoe, Roberts, Luther, Dean and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 10922 4514 10926 4514 10929 4520 10931
      4523 10940 4524 10948 4528 10954 4526 10956
      4529 10957 4530 10961 4529 10962 4532 10962
      4539 10973 4538 10975 4541 10977 4562 10948
      4516 10879 4505 10922
TIME...MOT...LOC 2303Z 237DEG 14KT 4539 10964 4513 10925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lester

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Rosebud

When
May 24, 4:11 PM MST
Where
Rosebud County, 1.46 mi NNE of Lame Deer
Measured
2.75 in hail
Reported by
Public
Coordinates
45.620, -106.660

Hail, Rosebud

When
May 24, 4:50 PM MST
Where
Rosebud County, 0.84 mi NE of Hathaway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.280, -106.190

Hail, Custer

When
May 24, 5:45 PM MST
Where
Custer County, 5.71 mi NNW of Miles City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -105.910

Flash Flood, Custer

When
May 24, 8:00 PM MST
Where
Custer County, 3.27 mi NE of Miles City to 2.41 mi ENE of Miles City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.431, -105.778

A RV Park flooded with water running across nearby roads, drainages and culverts. Some culverts were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096797, 1096798, 1096799, 1096796.